Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 83, NWS Tallahassee, FL

September 14, 2024Calhoun County, Randolph County, Terrell County, Georgia

NWS Tallahassee, FL issued this flash flood warning at Sep 14, 2024, 9:04 AM EDT for Calhoun County, Randolph County, Terrell County, Georgia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2024, 9:04 AM EDT (13:04 UTC)
Expired
Sep 14, 2024, 11:27 AM EDT
In force
2 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, GA, Randolph County, GA, Terrell County, GA

The radar

The Ft Rucker radar (KEOX), 82 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

348 
WGUS52 KTAE 141304
FFWTAE
GAC037-243-273-141600-
/O.NEW.KTAE.FF.W.0083.240914T1304Z-240914T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
904 AM EDT Sat Sep 14 2024

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Northern Calhoun County in southwestern Georgia...
  Randolph County in southwestern Georgia...
  Southwestern Terrell County in southwestern Georgia...

* Until noon EDT.

* At 904 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Between 2 and 4 inches of rain have fallen. 
  Additional rainfall amounts of 1 to 3 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Morgan, Cuthbert, Edison, Shellman, Goffs Mill, Pachitla, Martins 
  Crossroads, Fountain Bridge, Shivers Mill, Aycock Mill, Carnegie, 
  White House, Randolph Co A/p, Wades, Coles, Moye, Brooksville, 
  Benevolence, Peterson Hill and Dickey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3192 8489 3192 8481 3193 8481 3193 8480
      3192 8480 3192 8469 3193 8469 3193 8468
      3192 8468 3192 8466 3192 8462 3192 8460
      3155 8448 3152 8477 3174 8486

FLASH FLOOD...RADAR INDICATED

$$

DR
1 follow-up statement
539 
WGUS72 KTAE 141527
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
1127 AM EDT Sat Sep 14 2024

GAC037-243-273-141537-
/O.CAN.KTAE.FF.W.0083.000000T0000Z-240914T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun GA-Randolph GA-Terrell GA-
1127 AM EDT Sat Sep 14 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN CALHOUN, RANDOLPH 
AND SOUTHWESTERN TERRELL COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 800 AM EDT Sunday for portions 
of southeast Alabama and Georgia.

&&

LAT...LON 3192 8489 3192 8481 3193 8481 3193 8480
      3192 8480 3192 8469 3193 8469 3193 8468
      3192 8468 3192 8466 3192 8462 3192 8460
      3155 8448 3152 8477 3174 8486

$$

DR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 6:00 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 14, 6:00 AM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
600 AM EDT Sat Sep 14 2024

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 256 AM EDT Sat Sep 14 2024

For today and tonight, the main concerns revolve around the
potential for pockets of heavy rainfall. The remnants of Francine
continue to meander slowly across Mississippi with deep moisture
remaining across our area. A stalled surface frontal also bisects
the area. Bands of showers and thunderstorms are expected to develop
through the day today, and the main concern will be high rain rates
and the potential for training storms on top of already saturated
soils. Most of the guidance indicates that the best chance of seeing
training convection today will be in bands across southwest Georgia
and possibly into southeast Alabama. The 00z HREF shows decent
probabilities of exceeding flash flood guidance in that region of
the forecast area today into tonight. Thus, we've issued a flood
watch for the potential of flash flooding for portions of southwest
Georgia into southeast Alabama. The 00z HREF is also hinting at low
probabilities of very high impact rainfall with a 5-10% chance of
exceeding the 100 year Average Return Interval. Rainfall of this
magnitude would be isolated if it occurred, but this low
probability/isolated high impact scenario also nudged us towards
issuing the flood watch.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 256 AM EDT Sat Sep 14 2024

As the remnants of Francine make their return to the Gulf Coast
along with a slowly sinking stationary front, we remain rather wet
and unsettled. Unfortunately, the stationary front will be right
along our coastline, which is where the most rain has fallen in
recent days. With this front and weak frontal waves providing the
focus for showers and thunderstorms each day, we can't rule out
the possibility for locally heavy rainfall continuing through the
short term, mainly across our Florida counties given PWATs in the
1.9 to 2.2 inch range. This could result in some flash flood
concern. Remember, it won't take much rain given saturated soils
and possible standing water to cause additional flood concerns.
Otherwise, with the front pinned near the coast and a developing
low off the Carolinas, abundant cloud cover and northeasterly flow
will keep the rest of the area cooler with highs in the upper 70s
to the north with lower 80s to the south. Lows will generally be
in the upper 60s to lower 70s.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 256 AM EDT Sat Sep 14 2024

The upper-level pattern remains rather chaotic through next week
with a blocking pattern aloft, which yields less confident
forecasts overall. As the area of low pressure moves into the Mid
Atlantic, troughing overall will deepen along the Eastern
Seaboard, pushing our front generally farther offshore. Before we
get there, the stubborn stationary front and a couple more frontal
waves will continue to yield high rain chances across the Florida
counties Tuesday and Wednesday before rain chances finally
decrease overall. Still have to watch through mid-week for any
potential of locally heavy rainfall with PWATs around 1.7 to 1.9
inches. With decreasing rain chances, high temperatures will be on
the rise back into the mid to upper 80s. Lows will be in the mid
60s to lower 70s.

&&

.AVIATION...
(12Z TAFS)
Issued at 559 AM EDT Sat Sep 14 2024

In general, ceilings are expected to start out in the MVFR to IFR
range this morning across the area. Some clearing is expected at ECP
with a return to VFR there this afternoon. Elsewhere, VFR is also
possible at TLH and DHN later in the afternoon. Scattered showers
and thunderstorms are expected across the area, although the chances
at ECP are too low to mention in the TAF at this time. Another round
of low ceilings is expected tonight.

&&

.MARINE...
Issued at 256 AM EDT Sat Sep 14 2024

Winds will be generally be light across the waters over the next
several days, but given the presence of a stationary front and
waves of low pressure, wind direction will be variable through the
next 5 days. This front will also keep the weather rather
unsettled with daily chances for showers and storms. Isolated
waterspouts cannot be ruled out.

&&

.FIRE WEATHER...
Issued at 256 AM EDT Sat Sep 14 2024

Fire weather concerns are expected to remain minimal with recent
wetting rains, a moist airmass in place, and a chance of showers
and thunderstorms continuing.

&&

.HYDROLOGY...
Issued at 256 AM EDT Sat Sep 14 2024

The wet pattern continues across the area for the next several
days. A Flood Watch is now in effect for southeast Alabama and
most of southwest and south central Georgia. This is due to the
HREF and other guidance suggesting that bands of heavy rain and
thunderstorms could develop along a stationary front today. The
best chance will be in the Flood Watch area, but some localized
heavy downpours cannot be ruled out across far southern Georgia
and the Florida counties. The HREF does show good probabilities of
exceeding flash flood guidance in our Alabama and Georgia counties
with non-zero chances of exceeding a 100-year ARI rainfall event
somewhere.

For Sunday through Tuesday, the stalled front will linger along
the coast, unfortunately. This along with waves of low pressure
will continue to yield a threat of localized heavy rainfall and
flash flooding in areas that have seen 6 to 12 inches of rain (or
more) already. We'll need to monitor for any potential flood
watches for coastal areas during the next couple days.

On the riverine front, there was very heavy rain near the
headwaters of the Kinchafoonee River and Muckalee Creek. The
Kinchafoonee may rise into action stage within the next day or so.
The Apalachicola may also rise into action stage during the day
or so. The Shoal River at Mossy Head rose into action stage last
evening and should crest soon. Depending on where heavy rainfall
sets up over the next several days, some additional rises on area
rivers are possible, but probabilities of minor flood are
relatively low outside of some of the smaller creeks.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   85  73  83  70 /  50  30  60  40
Panama City   86  74  84  71 /  10  20  60  50
Dothan        83  71  80  68 /  60  40  70  60
Albany        82  71  79  68 /  70  60  70  40
Valdosta      84  72  82  70 /  60  30  60  30
Cross City    86  73  87  72 /  60  20  50  20
Apalachicola  86  75  83  72 /  20  20  50  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...Flood Watch through Sunday morning for GAZ120>131-142>148.

AL...Flood Watch through Sunday morning for ALZ065>069.

GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Young
LONG TERM....Young
AVIATION...DVD
MARINE...Young
FIRE WEATHER...DVD
HYDROLOGY...Young

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 2:31 AM EDTFlood WatchTAEBaker, Ben Hill, Berrien, Calhoun, Clay, Colquitt and 14 more41 hr
Sep 14, 8:44 AM EDTAreal Flood AdvisoryTAECalhoun, Randolph, Terrell20 min
Sep 14, 10:59 AM EDTRiver Flood WarningTAETerrell, Webster21 hr
Sep 14, 3:41 PM EDTSpecial Weather StatementTAEGrady34 min

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.